Wisconsin, 2002Flash Flood in Wisconsin, September 1, 2002
September 1, 2002 · NWS MPX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 31, 2:55 PM CST, 10 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 2:55 PM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SAT AUG 31 2002
THE MAIN FORECAST CHALLENGE DURING THE NEXT 24 HOURS CONCERNS HEAVY
RAIN CHANCE.
ALTHOUGH NOT ALL INGREDIENTS HAVE COME TOGETHER FOR EXCESSIVE
RAINFALL...ENOUGH ARE PRESENT FOR ISSUING A FLOOD WATCH FOR PART OF
OUR CWA. MESOETA/ETA/AVN ALL BRING PWAT VALUES UP TO ABOUT 1.60
INCHES BY 12Z SUNDAY WITHIN A DIFFLUENT THICKNESS PATTERN WHICH
DYNAMICALLY IS OFTEN ASSOCIATED WITH A BACKBUILDING TRAIN ECHO
EFFECT. THE ONE INGREDIENT WED LIKE TO SEE IN PLACE FOR HEAVY
RAINFALL IS A TROPICAL PLUME ON THE MOISTURE CHANNEL IMAGERY. WHILE
A FRACTURED VARIETY IS EVIDENT FROM THE WESTERN DAKOTAS SOUTHWEST
INTO SOUTH CALIFORNIA...IT REMAINS UNCERTAIN IF IT WILL LINK UP WITH
THE EXPECTED AREA OF CONVECTIVE DEVELOPMENT OVER WEST CENTRAL
MINNESOTA LATER THIS EVENING.
LOCALLY HEAVY RAINFALL IS POSSIBLE OVER EAST CENTRAL MINNESOTA INTO
WESTERN WISCONSIN LATER SUNDAY INTO EARLY SUNDAY EVENING. FOLLOWING
WHATEVER MCS THAT PASSES ACROSS THE AREA LATER TONIGHT AND
SUNDAY...ANOTHER TROUGH ARRIVES EARLY MONDAY FOR GENERATING MORE
CONVECTION ON LABOR DAY.
WE DRY OUT TUESDAY THROUGH THURSDAY AND THEN THE PRECIPITATION
CHANCE RETURNS AGAIN ON FRIDAY AND SATURDAY.
.MSP...FLOOD WATCH FROM MIDNIGHT UNTIL NOON SUNDAY TO THE NORTHWEST
OF A MML...LJF...CBG LINE
WET
In the hours before
Special weather statement, Sep 1, 12:05 AM CST, 1 hour 25 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-011300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 AM CDT SUN SEP 1 2002
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
MINNESOTA THIS MORNING...SPREADING INTO SOUTH CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN LATE THIS MORNING AND AFTERNOON. THE
AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM ALEXANDRIA TO STAPLES
TO MORA...TO RICE LAKE AND LADYSMITH IN WISCONSIN. OTHER CITIES
INCLUDED IN THE SLIGHT RISK ARE THE TWIN CITIES...ST. CLOUD...
REDWOOD FALLS...MANKATO...CAMBRIDGE...ALBERT LEA...AND IN
WISCONSIN...HUDSON...EAU CLAIRE AND DURAND.
EARLY THIS MORNING...STRONG THUNDERSTORMS WERE TRACKING EAST THROUGH
NORTHEAST SOUTH DAKOTA AND SOUTHEAST NORTH DAKOTA TOWARD WEST
CENTRAL MINNESOTA. THESE THUNDERSTORMS WILL SPREAD INTO THE
STATE BY 3 AM. THEY ARE EXPECTED TO WEAKEN THROUGH THE MORNING...BUT
MAY STILL PRODUCE SOME LARGE HAIL OR DAMAGING WINDS IN PARTS OF
CENTRAL MINNESOTA THROUGH 8 OR 9 AM. IN ADDITION...HEAVY RAINFALL IS
ALSO A POSSIBILITY...WITH ONE TO THREE INCHES OF RAIN POSSIBLE...
RESULTING IN STREET FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR
PARTS OF CENTRAL MINNESOTA UNTIL NOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS CENTRAL
INTO SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATER
THIS MORNING AND AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY
STRENGTHEN...AND BECOME SEVERE ACROSS THESE AREAS THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS.
SEVERE WEATHER SPOTTERS IN THESE AREAS MAY BE NEEDED LATE TONIGHT
AND SUNDAY. ALL INTERESTS SHOULD LISTEN FOR LATER STATEMENTS ON THIS
SEVERE WEATHER POTENTIAL.
MBK
Flash Flood, Polk
- When
- September 1, 1:30 AM CST to 7:00 AM CST
- Where
- Polk County, Osceola
- Property damage
- $400,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
More than five inches of rain fell within a few hours, causing Osceola Creek to rise. Approximately 75 feet of the Upper Millpond Dam was breached, and a significantly greater flow of water headed toward State Highway 35. It overtopped the highway and flooded Falls Trailer Park, where 12 mobile homes had to be evacuated. One mobile home was permanently damaged and a cabin was destroyed. Most damage was to roads and other infrastructure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 1 to 12, 200214 injured · $13 million · 1 event
- Drought in Kentucky, September 1 to 30, 2002$70 million · 22 events
- Drought in Illinois, September 1 to 30, 2002$53 million · 19 events
- Drought in Indiana, September 1 to 30, 2002$70 million · 6 events
- Heat in California, September 1, 20021 death · 1 event
- Rip Current in Alabama, September 1, 20021 death · 1 event
- Rip Current in Florida, September 1, 20021 death · 1 event
- Wildfire in Colorado, September 1 to 12, 2002$500,000 · 1 event
- Damaging Winds in Minnesota, September 1, 2002$45,000 · 51 kt wind · 5 events
- Drought in West Virginia, September 1 to 25, 200234 events
- Hail and Damaging Wind in Minnesota, September 1, 20022 in hail · 32 events
- Damaging Wind in California, September 1, 2002$30,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319966.